Advertisement

The Schauder Fixed-Point Theorem

An Infinite Dimensional Brouwer Theorem
  • Joel H. Shapiro
Chapter
Part of the Universitext book series (UTX)

Overview

Recall that to say a metric space has the fixed-point property means that every continuous mapping taking the space into itself must have a fixed point. In Chap.  4 we proved two versions of the Brouwer Fixed-Point Theorem: TheBallversion (Theorem  4.1). The closed unit ball of\(\mathbb{R}^{N}\)has the fixed-point property,

and the seemingly more general, but in fact equivalent

Convexversion (Theorem  4.5). Every compact convex subset of\(\mathbb{R}^{N}\)has the fixed-point property.

It turns out that the “ball” version of Brouwer’s theorem does not survive the transition to infinitely many dimensions. However all is not lost: the “convex” version does survive: compact, convex subsets of normed linear space do have the fixed-point property. This is the famous Schauder Fixed-Point Theorem (circa 1930) which will occupy us throughout this chapter. After proving the theorem we’ll use it to prove an important generalization of the Picard–Lindelöf Theorem of Chap.  3 (Theorem  3.10). The Schauder Theorem will also be important in the next chapter where it will provide a key step in the proof of Lomonosov’s famous theorem on invariant subspaces for linear operators on Banach spaces.

Keywords

Convex Subset Normed Linear Space Closed Unit Ball Linear Topological Space Infinite Dimensional Hilbert Space 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

References

  1. 22.
    Cauty, R.: Solution du problème de point fixe de Schauder. Fund. Math. 170, 231–246 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 31.
    Dobrowolski, T.: Revisiting Cauty’s proof of the Schauder conjecture. Abstr. Appl. Anal. 7, 407–433 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 33.
    Driver, R.D.: Torricelli’s law-an ideal example of an elementary ODE. Amer. Math. Monthly 105, 453–455 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 34.
    Dugundji, J.: An extension of Tietze’s theorem. Pacific. J. Math. 1, 353–367 (1951)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 59.
    Kakutani, S.: Topological properties of the unit sphere of a Hilbert space. Proc. Imp. Acad. Tokyo 19, 269–271 (1943)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 62.
    Klee, V.L.: Some topological properties of convex sets. Trans. Amer. Math. Soc. 78, 30–45 (1955)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 107.
    Schauder, J.: Der Fixpunktsatz in Funktionalräumen. Studia. Math. 2, 171–180 (1930)Google Scholar
  8. 120.
    Tychonoff, A.: Ein Fixpunktsatz. Math. Ann. 111, 767–776 (1935)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2016

Authors and Affiliations

  • Joel H. Shapiro
    • 1
  1. 1.Portland State UniversityPortlandUSA

Personalised recommendations